Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 321, NWS Rapid City, SD

August 7, 2011Haakon County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 7, 2011, 3:39 PM MDT for Haakon County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2011, 3:39 PM MDT (21:39 UTC)
Expired
Aug 7, 2011, 4:45 PM MDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Haakon County, SD

The radar

The Rapid City radar (KUDX), 105 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:24 PM MSTSevere Thunderstorm WatchSPC157 days

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:20 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 1:20 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT SUN AUG 7 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE CENTERED
OVER THE EASTERN DAKOTAS...WITH LOW PRESSURE OVER SOUTHEASTERN SK. A
COOL FRONT STRETCHES SOUTHWESTWARD FROM THE LOW ACROSS NORTHEASTERN
INTO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE
CENTRAL CANADIAN PRAIRIE PROV...WITH ZONAL FROW FROM THE NORTHERN
ROCKIES INTO THE NORTHERN PLAINS. WATER VAPOR IMAGERY AND RUC
ANALYSIS SHOWS WEAK IMBEDDED ENERGY IN THE FLOW FROM THE ROCKIES
INTO THE PLAINS. KUDX RADAR SHOWING A SEVERE STORM JUST WEST OF
RAPID CITY...WITH OTHER ACTIVITY TRYING TO DEVELOP FURTHER WEST
ACROSS THE HIGHER TERRAIN OF WY. TEMPS ARE GENERALLY IN THE MID 70S
TO MID 80S.

AN ACTIVE AFTERNOON AND EVENING IS LIKELY FOR A GOOD PORTION OF THE
AREA AS COOL FRONT AND WEAK UPPER LEVEL ENERGY APPROACH.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN AREAS AS
ATMOSPHERE FURTHER DESTABILIZES AND SURFACE TROF...AHEAD OF THE COLD
FRONT...MOVES ACROSS NORTHEASTERN WY AND INTO FAR WESTERN SD.
INSTABILITY WILL BE GREATEST AHEAD OF THE TROF...WITH CAPE OF 1000
TO 2500 J/KG CONCENTRATED ACROSS THE BLACK HILLS AND WESTERN SD.
SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY FROM THE BLACK
HILLS INTO SOUTHWESTERN SD AND NEB. THIS IS WHERE THE BEST THREAT
FOR SEVERE STORMS WILL BE...THOUGH ANYWHERE FROM FAR NORTHEASTERN WY
THROUGH CENTRAL SD WILL SEE A RISK FOR SEVERE STORMS LATER THIS
AFTERNOON INTO THE EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE
THE MAIN THREATS FROM ANY SEVERE STORMS. PRECIPITABLE WATER VALUES
ARE ABOVE AVERAGE ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SD...SO
THERE WILL ALSO BE A THREAT FOR LOCALLY HEAVY RAIN. COOL FRONT WILL
MOVE THROUGH OVERNIGHT WITH A FEW SHOWERS AND STORMS POSSIBLY
ACCOMPANYING THAT. LOWS WILL BE IN THE MID 50S TO MID 60S.

MONDAY WILL BE SLIGHTLY COOLER AS FRONT PASSES TO THE EAST AND
CANADIAN HIGH PRESSURE MOVES ACROSS NORTHERN PORTIONS OF THE
NORTHERN PLAINS. HIGHS WILL BE IN THE MID 70S TO MID 80S. BREEZY
NORTHWEST WINDS ARE EXPECTED AT TIMES ACROSS THE SD PLAINS. A
FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS MAINLY SOUTHERN AND
WESTERN PORTIONS OF THE CWA AS SOME INSTABILITY LINGERS AND WEAK
ENERGY PASSES ACROSS IN NORTHWEST FLOW.

SURFACE HIGH WILL MOVE EAST OF THE AREA ON TUESDAY...ALLOWING
SOUTHEASTERLY WINDS TO RETURN...ESPECIALLY TO WESTERN AREAS. BEST
INSTABILITY WILL REMAIN OVER SOUTHERN AND WESTERN PORTIONS OF THE
AREA. WILL KEEP CHANCES FOR SHOWERS AND STORMS MAINLY CONFINED TO
THESE AREAS. THERE IS A SLIGHT RISK FOR SEVERE STORMS LATER TUESDAY
FOR THE BLACK HILLS AREA INTO THE SOUTHWESTERN SD PLAINS. TEMPS WILL
BE PLEASANT...WITH HIGHS IN THE 70S AND LOWER 80S.

EXTENDED...ZONAL FLOW EXPECTED FOR WEDNESDAY/THURSDAY WITH SEVERAL
UPPER DISTURBANCES CROSSING THE AREA...RESULTING IN A CHANCE FOR
THUNDERSTORMS ON BOTH DAYS. GFS/ECMWF BOTH INDICATE THE STRONGEST
SHORTWAVE TROF WILL MOVE THROUGH THE AREA LATE THURSDAY.

FOR FRIDAY INTO THE WEEKEND...SHOULD SEE INCREASING HEIGHTS AS UPPER
LEVEL RIDGE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN
A DRIER WEATHER PATTERN. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW
AVERAGE THROUGH THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE LATE TODAY AND
TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR STORMS. SOME
THUNDERSTORMS WILL BE SEVERE THIS AFTERNOON AND EVENING. A COLD
FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING GUSTY NORTHERLY
WINDS TO THE SOUTH DAKOTA PLAINS ON MONDAY. OTHERWISE VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 7, 12:30 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SUN AUG 7 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1230 PM MDT (130 PM CDT) SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST
WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 7, 2:31 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/07/2011  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

SMITH
Local storm report, Aug 7, 2:50 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/07/2011  M1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

            SEVERE HAIL FROM 223 PM TO 235 PM.

&&

SMITH
Local storm report, Aug 7, 3:18 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 WNW HERMOSA           43.87N 103.28W
08/07/2011  M1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

CARPENTER
Local storm report, Aug 7, 3:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             18 SW RAPID CITY AIRPOR 43.85N 103.31W
08/07/2011  M1.25 INCH       CUSTER             SD   NWS EMPLOYEE

&&

CARPENTER
Local storm report, Aug 7, 3:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SW HERMOSA            43.81N 103.23W
08/07/2011  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 7, 3:35 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HERMOSA                 43.84N 103.19W
08/07/2011  E1.75 INCH       CUSTER             SD   LAW ENFORCEMENT

&&

DBARBER

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:05 PM MDTSevere Thunderstorm WarningUNRPennington55 min
Aug 7, 1:50 PM MDTSevere Thunderstorm WarningUNRPennington55 min
Aug 7, 2:27 PM MDTSevere Thunderstorm WarningUNRPennington63 min
Aug 7, 2:36 PM MDTAreal Flood AdvisoryUNRPennington78 min
Aug 7, 2:53 PM MDTSevere Thunderstorm WarningUNRCuster82 min
Aug 7, 2:57 PM MDTAreal Flood AdvisoryUNRCuster2 hr
Aug 7, 3:56 PM MDTTornado WarningUNRCuster29 min
Aug 7, 4:05 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington55 min
Aug 7, 4:19 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade43 min
Aug 7, 4:28 PM MDTSevere Thunderstorm WarningUNR62 min
Aug 7, 4:31 PM MDTSevere Thunderstorm WarningUNRButte, Harding59 min
Aug 7, 4:33 PM MDTSevere Thunderstorm WarningUNRHaakon57 min
Aug 7, 4:47 PM MDTSevere Thunderstorm WarningUNRJackson58 min
Aug 7, 4:48 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade31 min
Aug 7, 5:05 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson55 min
Aug 7, 5:20 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette55 min
Aug 7, 5:29 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins61 min
Aug 7, 5:37 PM MDTSevere Thunderstorm WarningUNRTodd53 min
Aug 7, 5:49 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd56 min
Aug 7, 5:58 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.